Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 151, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 10, 2020, 11:52 AM CDT for 6 counties in Iowa. It was in force for 38 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 11:52 AM CDT (16:52 UTC)
- Expired
- Aug 10, 2020, 12:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 90.0 mph
Counties Jasper County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Poweshiek County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 96 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 11:52 AM CDT | TSTM WND GST 106 | 2 Wnw Le Grand, IA | PERSONAL WEATHER STATION KIAMARSH15. |
| Aug 10, 11:55 AM CDT | TSTM WND GST 70 | Toledo, IA | 70 MPH PLUS WIND GUST IN TOLEDO. TREE STRUCK OFFICE. |
| Aug 10, 11:57 AM CDT | TSTM WND GST 75 | Leighton, IA | REPORTED AT LEIGHTON, IA. PWS. |
| Aug 10, 11:58 AM CDT | TSTM WND GST 75 | 2 Sw Conrad, IA | |
| Aug 10, 12:00 PM CDT | TSTM WND DMG | 1 S Marshalltown, IA | SIGNIFICANT TREE AND STRUCTURAL DAMAGE. EXACT TIME UNKNOWN. |
| Aug 10, 12:00 PM CDT | TSTM WND GST 90 | 3 S Chelsea, IA | |
| Aug 10, 12:01 PM CDT | TSTM WND DMG | 3 N Toledo, IA | 60X90 FOOT MACHINE SHED COMPLETELY DEMOLISHED. NEIGHBORS (EMPTY) GRAIN BINS WERE BLOWN ACROSS HIGHWAY 63. SEVERAL LARGE TREES SNAPPED AND/OR UPROOTED. MEASURED WIND GUST OF 78 MPH BEFORE WEATHER STATION GAVE OUT. |
| Aug 10, 12:01 PM CDT | TORNADO | 5 Ese Gladbrook, IA | TORNADO ASSOCIATED WITH QLCS DERECHO FIRST OBSERVED VIA HIGH RESOLUTION SATELLITE IMAGERY. PATH WAS ALSO OVERFLOWN BY UAS CONFIRMING CONVEGENT PATH OF DEBRIS. NO DAMAGE INDICATORS WERE IMPACTED, HENCE THE EFU DESIGNATION. DELAYED REPORT. |
| Aug 10, 12:10 PM CDT | TSTM WND DMG | 3 Ssw Grinnell, IA | SEMI BLOWN OVER ON I-80 JUST WEST OF THE GRINNELL INTERCHANGE. |
| Aug 10, 12:30 PM CDT | TSTM WND DMG | Elberon, IA | COOP GRAIN BINS BLOWN IN AND SEVERELY DAMAGED. WIDESPREAD CROP DAMAGE ACROSS TAMA COUNTY. DELAYED REPORT AND TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 8:56 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1683 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
436
WUUS53 KDMX 101652
SVRDMX
IAC099-123-125-127-157-171-101730-
/O.NEW.KDMX.SV.W.0151.200810T1652Z-200810T1730Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1152 AM CDT Mon Aug 10 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Poweshiek County in central Iowa...
Eastern Marshall County in central Iowa...
Northeastern Marion County in south central Iowa...
Tama County in central Iowa...
Mahaska County in south central Iowa...
Eastern Jasper County in central Iowa...
* Until 1230 PM CDT.
* At 1152 AM CDT, severe thunderstorms were located along a line
extending from 8 miles east of Conrad to near Brooklyn to near
Oskaloosa, moving east at 60 mph.
These are very dangerous storms.
HAZARD...90 mph wind gusts and quarter size hail.
SOURCE...Trained Spotters.
IMPACT...You are in a life-threatening situation. Flying debris
may be deadly to those caught without shelter. Mobile
homes will be heavily damaged or destroyed. Homes and
businesses will have substantial roof and window damage.
Expect extensive tree damage and power outages.
* Locations impacted include...
Marshalltown, Oskaloosa, Pella, Grinnell, Toledo, Montezuma, Tama,
Traer, Brooklyn, Dysart, New Sharon, Conrad, Meskwaki Casino, Rock
Creek Lake, Gladbrook, Le Grand, Victor, Sully, Garwin and Gilman.
This includes Interstate 80 between mile markers 175 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.
&&
LAT...LON 4151 9241 4123 9241 4134 9292 4172 9287
4221 9299 4224 9230 4151 9230
TIME...MOT...LOC 1652Z 269DEG 52KT 4218 9272 4170 9249 4134 9263
HAIL...1.00IN
WIND...90MPH
$$
Donavon1 follow-up statement
770
WWUS53 KDMX 101704
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1204 PM CDT Mon Aug 10 2020
IAC099-123-125-127-157-171-101730-
/O.CON.KDMX.SV.W.0151.000000T0000Z-200810T1730Z/
Poweshiek IA-Marshall IA-Marion IA-Tama IA-Mahaska IA-Jasper IA-
1204 PM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR POWESHIEK...EASTERN MARSHALL...NORTHEASTERN MARION...TAMA...
MAHASKA AND EASTERN JASPER COUNTIES...
At 1203 PM CDT, severe thunderstorms were located along a line
extending from near Traer to near Victor to 6 miles west of Delta,
moving east at 60 mph.
These are very dangerous storms.
HAZARD...90 mph wind gusts and quarter size hail. Some areas may
have winds in excess of 100 mph!
SOURCE...Trained weather spotters reporting widespread wind damage.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be heavily damaged or destroyed. Homes and businesses
will have substantial roof and window damage. Expect
extensive tree damage and power outages.
Locations impacted include...
Marshalltown, Oskaloosa, Pella, Grinnell, Toledo, Montezuma, Tama,
Traer, Brooklyn, Dysart, New Sharon, Conrad, Meskwaki Casino, Rock
Creek Lake, Gladbrook, Le Grand, Victor, Sully, Garwin and Gilman.
This includes Interstate 80 between mile markers 175 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.
&&
LAT...LON 4151 9241 4123 9241 4134 9292 4172 9287
4221 9299 4224 9230 4151 9230
TIME...MOT...LOC 1703Z 269DEG 52KT 4218 9253 4170 9231 4134 9245
HAIL...1.00IN
WIND...90MPH
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 9:30 AM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 10, 9:30 AM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 930 AM CDT Mon Aug 10 2020 .UPDATE... Issued at 929 AM CDT Mon Aug 10 2020 Line of severe convection moving into west-central Iowa continues to intensify this morning. Plenty of instability out of ahead of this line and judging by the previous wind reports, there is a well established cold pool. Downdraft CAPE ranges from 1000-1500 J/kg with effective shear 30-40 knots in the vicinity of the convection. Further east however, the 0-6km shear is currently not conducive for sustainable strong storms as it is barely 25 knots as far east as Interstate 35. The outflow from this storm has been producing severe wind gusts in the southwest part of the state and appears the outflow remains connected with the main convection in Crawford County. Expecting the Des Moines Metro to get impacted by this line b/t 11 AM to 12 PM and potentially with severe winds. && .DISCUSSION.../Today through Sunday/ Issued at 245 AM CDT Mon Aug 10 2020 We are anticipating another active morning across portions of the forecast area as an approaching shortwave trough and associated surface front trigger convective development. As of 07z radar returns were quite isolated with small convective complexes noted in northeast Nebraska and near the Twin Cities. Hi-res models initiate more thunderstorm activity in the next few hours as deeper kinematic ascent overspreads the area. Favored corridor this morning continues to be northern Iowa, although convective evolution remains in question especially given the poor performance of the hi-res model suite last night. Sluggish progression of the upper wave keeps some degree of kinematic and thermal support for ascent over the area through much of the day, so expecting additional showers and storms along and behind a southerly sagging cold front. Hi-res models vary from isolated to widespread precip, so potential rainfall coverage and amounts are tough to pinpoint. Ample surface instability builds for a few strong to severe storms along the front later this afternoon and evening, mainly south of I-80. The corridor of stronger winds aloft lags behind the frontal boundary and limits deep layer shear, but should still be strong enough to support some organized updrafts capable of large hail and strong winds. It is worth noting that a faster frontal progression would push the threat south of the state border, but that hinges on the extent morning convection augments the cold front. Precip chances slowly wane across southern Iowa Monday night, giving way to a mainly dry Tuesday as a surface high pressure tracks through the state. Forecast is somewhat muddled over mid to late week. Zonal flow aloft eventually becomes southwesterly as a large trough drops into the northern Rockies. Models show multiple weak shortwaves within the mean flow crossing the region, but provide little agreement on timing/location. Favored areas of ascent and surface convergence are also rather nebulous, which makes it difficult to improve on the broad brushed low chance PoPs in the latest NBM output. Ensemble data continues to cluster highest precip chances around Thursday, but confidence in any sort of widespread precip event is low at this time. High temperatures remain seasonal in the 80s through most of the forecast period. && .AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/ Issued at 617 AM CDT Mon Aug 10 2020 MVFR cigs and tsra associated with a cold front passage are the main forecast challenge through the current TAF period. MVFR cigs currently stretch from KFOD to KMCW, ahead of tsra activity moving out of SD. This is expected to impact terminals in north central Iowa by mid to late morning. Confidence decreases further south toward KDSM, but model guidance suggests tsra holds off until late morning or afternoon. VFR conditions expected to prevail across the area by late this evening into the overnight hours. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Podrazik DISCUSSION...Martin AVIATION...Martin
Hazardous weather outlook, Aug 10, 9:02 AM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 902 AM CDT Mon Aug 10 2020 IAZ023>028-033>039-044>050-057>062-070>075-084>086-111415- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Lucas-Monroe- Wapello- 902 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Severe thunderstorms are expected this morning and afternoon. The storms are likely to be severe with damaging winds. A few storms may also produce tornadoes along with some hail and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms chances continue though the second half of the week, however at this time the severe threat is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. IAZ004>007-015>017-111415- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 902 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast today as a cool front moves across the state. A few storms could be severe with damaging winds and some hail the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms chances continue though the second half of the week, however at this time the severe threat is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. IAZ081>083-092>097-111415- Adams-Union-Clarke-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 902 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast today as a cool front moves across the state. A few storms could be severe with damaging winds and some hail the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms chances continue though the second half of the week, however at this time the severe threat is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. REV
In the hours before
Local storm report, Aug 10, 11:42 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1142 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 AM TSTM WND DMG GRIMES 41.69N 93.79W
08/10/2020 POLK IA AMATEUR RADIO
MULTIPLE LARGE TREE LIMBS DOWN, LARGEST IS
EIGHT INCHES IN DIAMETER. EXACT TIME
UNKNOWN.
&&
JAZLocal storm report, Aug 10, 11:43 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1143 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 AM TSTM WND GST HUBBARD 42.31N 93.31W
08/10/2020 E70 MPH HARDIN IA EMERGENCY MNGR
NUMEROUS LARGE TREES DOWN. WINDS ESTIMATED
AT 70 MPH.
&&
FOWLELocal storm report, Aug 10, 11:44 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1144 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 AM TSTM WND DMG CUMMING 41.48N 93.76W
08/10/2020 WARREN IA TRAINED SPOTTER
SEVERAL LARGE TREES DOWN THROUGHOUT THE TOWN
OF CUMMING. TIME ESTIMATED BY RADAR.
&&
KLPLocal storm report, Aug 10, 11:47 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1147 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM TSTM WND GST 5 WSW CUMMING 41.45NLocal storm report, Aug 10, 11:48 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1148 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 AM TSTM WND DMG CARLISLE 41.50N 93.49W
08/10/2020 WARREN IALocal storm report, Aug 10, 11:51 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1151 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 AM TSTM WND GST 1 WSW WEST DES MOINES 41.56N 93.78W
08/10/2020 E70 MPH POLK IA TRAINED SPOTTER
MILLS CIVIC AND I35; 70 MPH WINDS. SIGN AND
TREE DAMAGE. WINDS OF 55 TO 70 LASTED NEARLY
20 MINUTES DURING THE SURGE.
&&
REVThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:53 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 52 min |
| Aug 10, 9:29 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford, Greene, Guthrie | 46 min |
| Aug 10, 9:39 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 51 min |
| Aug 10, 9:46 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 44 min |
| Aug 10, 10:11 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Carroll, Dallas, Greene, Guthrie, Polk | 49 min |
| Aug 10, 10:17 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Madison, Union | 43 min |
| Aug 10, 10:35 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hamilton, Webster | 40 min |
| Aug 10, 10:39 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Jasper, Marion, Marshall, Polk, Story and 1 more | 51 min |
| Aug 10, 10:51 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Madison, Marion, Union, Warren | 39 min |
| Aug 10, 10:58 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Madison, Polk | 17 min |
| Aug 10, 11:10 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hamilton, Hardin | 50 min |
| Aug 10, 11:19 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Polk, Poweshiek and 3 more | 41 min |
| Aug 10, 11:28 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Decatur, Lucas, Mahaska, Marion, Monroe and 3 more | 47 min |
| Aug 10, 11:47 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Hardin, Tama | 58 min |
| Aug 10, 11:58 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Mahaska, Monroe, Wapello | 47 min |
| Aug 10, 12:13 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 50 min |
| Aug 10, 12:28 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek, Tama | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.